Alert archive / Oklahoma / Flash Flood Warnings in 2008
Flash Flood Warning 41, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Sep 11, 2008, 10:52 PM CDT for Blaine County, Dewey County, Major County, Oklahoma. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2008, 10:52 PM CDT (03:52 UTC)
- Expired
- Sep 12, 2008, 12:45 AM CDT
- In force
- 113 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Blaine County, OK, Dewey County, OK, Major County, OK
The radar
The Vance AFB radar (KVNX), 92 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 3.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOUN 120352 FFWOUN OKC011-043-093-120545- /O.NEW.KOUN.FF.W.0041.080912T0352Z-080912T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 1052 PM CDT THU SEP 11 2008 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN BLAINE COUNTY IN NORTHWEST OKLAHOMA... EASTERN DEWEY COUNTY IN NORTHWEST OKLAHOMA... SOUTHERN MAJOR COUNTY IN NORTHWEST OKLAHOMA... * UNTIL 1245 AM CDT * AT 1052 PM CDT...VERY HEAVY RAIN WAS REPORTED FROM A THUNDERSTORM 5 MILES WEST OF OAKWOOD...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE CANTON LAKE...CANTON...HUCMAC... LONGDALE...OAKWOOD AND ORION. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER GROUND. LAT...LON 3624 9879 3622 9842 3582 9869 3585 9897 $$ WR
1 follow-up statement
000 WGUS74 KOUN 120506 FFSOUN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1206 AM CDT FRI SEP 12 2008 OKC011-043-093-120545- /O.CON.KOUN.FF.W.0041.000000T0000Z-080912T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DEWEY OK-BLAINE OK-MAJOR OK- 1206 AM CDT FRI SEP 12 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR SOUTHERN MAJOR...NORTHWESTERN BLAINE AND EASTERN DEWEY COUNTIES... AT 1202 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL FROM JUST NORTHEAST OF PUTNAM NORTHEASTWARD TO BETWEEN SEILING AND CANTON. MOVEMENT OF THE HEAVIER RAIN WAS SLOWLY NORTHEAST AT 10 MPH. HOURLY RAINFALL RATES OF 2 TO 3 INCHES HAVE OCCURRED NEAR PUTNAM... WHERE OBSERVED 3-HOUR TOTALS OF 5.5 INCHES HAVE BEEN REPORTED AS OF MIDNIGHT. FLASH FLOODING HAS BEEN REPORTED BY THE DEWEY COUNTY SHERIFFS DEPARTMENT JUST SOUTH OF TALOGA... AND IN WESTERN MAJOR COUNTY NEAR CHESTER. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER GROUND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO AREAS WHERE WATER COVERS THE ROADWAY. LAT...LON 3624 9879 3622 9842 3582 9869 3585 9897 $$ 24
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 8:56 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Sep 11, 8:56 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 856 PM CDT THU SEP 11 2008 .UPDATE... LARGE AREA OF RAIN... HEAVY AT TIMES... WILL CONT ACROSS PARTS OF NORTHERN AND WESTERN OK OVERNIGHT. SOME FLOODING MAY OCCUR WITH THE HEAVY RAIN AND DUE TO THE EXTENDED PERIOD OF RAINFALL. HAVE LOWERED POPS IN SE THIRD TO HALF OF FA DUE TO THE RAIN SHIFTING INTO NW SECTIONS. CLOUDS HAVE DECREASED IN SOUTHEAST PORTIONS OF FA SO HAVE ADJUSTED SKY COVER. MADE ADJUSTMENTS TO HOURLY GRIDS. WILL SEND UPDATES SHORTLY. MAXWELL && .PREV DISCUSSION... /ISSUED 355 PM CDT THU SEP 11 2008/ DISCUSSION...VERY LITTLE CHANGE IN THINKING FROM ONE FORECAST SHIFT TO THE NEXT. MODELS HAVE BEEN DIALED IN ON THE WESTERN U.S. TROUGH AND ASSOCIATED FRONT FOR SOME TIME NOW. WE HAVE ALREADY SEEN A BROAD AREA OF MODERATE TO HEAVY RAIN AFFECTING OUR WESTERN AND NORTHERN ZONES...AND EXPECT THIS TO CONTINUE. MORE LIGHTNING STRIKES NOW SHOWING UP OUT IN WEST TEXAS...AND THERE IS CONCERN THAT THE RAINFALL INTENSITY COULD INCREASE LATE TONIGHT INTO FRIDAY...AS STRONGER DEEP LAYER LIFT INTERACTS WITH THE COLD FRONT DROPPING INTO NORTHWEST OKLAHOMA. THE AXIS OF HEAVIEST RAIN LOOKS TO REMAIN TIED TO LIFT IN THE 700-500 MB LAYER...AND THIS AXIS IS NOT FORECAST TO CHANGE APPRECIABLY THROUGH SATURDAY MORNING. THE RESULT COULD BE A SLOWLY WORSENING SITUATION THAT EVENTUALLY LEADS TO VERY SIGNIFICANT FLOODING. THE GREATEST CONCERN IS GENERALLY NORTH OF A LINE FROM ALTUS TO KINGFISHER TO STILLWATER. FARTHER SOUTH...A LOOSELY DEFINED WARM FRONT WAS APPROACHING SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON...LEADING TO A THINNING OF CLOUDS AS THE MID LEVEL MOISTURE PLUME LIFTS NORTHWARD. THE RESULT WILL BE WARMER AND MORE SHOWERY WEATHER IN THOSE REGION...WITH LOWER RAIN TOTALS THROUGH SATURDAY...BUT STILL THE POTENTIAL FOR LOCAL DOWNPOURS. EARLY SATURDAY...MID LEVEL LIFT COMES TO A MINIMUM FOR A SHORT TIME...BUT LIFT SHOULD INCREASE WITH THE RAPID APPROACH OF HURRICANE IKE. ALTHOUGH THE CENTER OF IKE IS MORE LIKELY TO TRACK THROUGH SOUTHEAST OKLAHOMA INTO ARKANSAS...IT IS A LARGE STORM THAT WILL SPREAD MOISTURE NORTH AND WEST OF THE CENTER...WHERE IT CAN INTERACT WITH THE COLD FRONT. ADDITIONALLY...A TRACK FARTHER TO THE WEST IS STILL IN THE REALM OF POSSIBILITY...ESPECIALLY IF IKE STRENGTHENS TO THE POINT WHERE IT WOULD HAVE A GREATER INFLUENCE ON THE STEERING ENVIRONMENT. GIVEN THE ONGOING UNCERTAINTIES...WE WILL CONTINUE THE ENTIRE FLOOD WATCH THROUGH SUNDAY. NO CHANGES MADE BEYOND SUNDAY NIGHT. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 71 85 69 81 / 60 40 30 60 HOBART OK 70 86 70 80 / 90 60 40 60 WICHITA FALLS TX 72 90 71 82 / 20 30 20 70 GAGE OK 65 78 63 77 / 100 80 60 50 PONCA CITY OK 69 84 70 80 / 90 60 50 60 DURANT OK 73 87 73 85 / 20 10 20 70 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...FLOOD WATCH THROUGH SUNDAY EVENING FOR OKZ004>048-050>052. TX...FLOOD WATCH THROUGH SUNDAY EVENING FOR TXZ083>090. && 25/09
Hazardous weather outlook, Sep 11, 11:57 AM CDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CDT THU SEP 11 2008
OKZ004>048-050>052-TXZ083>090-121200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1157 AM CDT THU SEP 11 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
RAIN AND A FEW EMBEDDED THUNDERSTORMS ARE LIKELY. THE THREAT FOR
FLOODING WILL INCREASE...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED.
DISCUSSION...
A STATIONARY FRONT WAS DRAPED ACROSS CENTRAL AND NORTHEAST TEXAS...
WITH GULF MOISTURE FLOWING NORTHWARD OVER THE FRONT. A JET STREAM
ALIGNED FROM THE BAJA PENINSULA TOWARD THE PLAINS...WILL PROVIDE A
FOCUS FOR CONTINUAL RAIN THROUGH TONIGHT...AFFECTING MAINLY FAR
WESTERN NORTH TEXAS UP THROUGH WESTERN AND NORTHERN OKLAHOMA.
INSTABILITY WILL BE MINIMAL...WITH VERY LITTLE POTENTIAL FOR
LIGHTNING. RAINFALL...HOWEVER...WILL BE QUITE HEAVY AT TIMES...AS
TROPICAL MOISTURE STREAMS IN FROM THE EASTERN PACIFIC OCEAN. THE
THREAT FOR FLOODING IS EXPECTED TO INCREASE...INITIALLY ON SMALL
CREEKS AND STREAMS...AND IN POORLY DRAINED OR LOW LYING AREAS.
EVENTUALLY...MAIN STEM RIVER FLOODING MAY OCCUR. THE GREATEST
CONCERN IS GENERALLY NORTH OF A LINE FROM CROWELL AND VERNON TEXAS
TO OKLAHOMA CITY AND STILLWATER. STEADY RAIN IS EXPECTED NORTH OF
THIS LINE...WITH ACCUMULATIONS OF AT LEAST 2 TO 4 INCHES BY FRIDAY
MORNING. AREAS FARTHER SOUTH WILL SEE INTERMITTENT SHOWERS AND LOWER
RAIN TOTALS. IF ANY THUNDERSTORMS OCCUR...THEY WOULD MOST LIKELY
AFFECT WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA DURING THE
AFTERNOON AND EVENING. A FEW STRONG WIND GUSTS AND TORRENTIAL
DOWNPOURS ARE POSSIBLE...BUT A LACK OF INSTABILITY WILL KEEP THE
CHANCE FOR SEVERE WEATHER VERY LOW.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY SEP 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 10 PERCENT.
OTHER HAZARDOUS WEATHER...
FLOODING REMAINS THE PRIMARY CONCERN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
RAIN AND EMBEDDED THUNDERSTORMS ARE LIKELY IN PARTS OF THE REGION
THROUGH SUNDAY. DUE TO LIMITED INSTABILITY...NO ORGANIZED SEVERE
WEATHER IS EXPECTED.
OTHER HAZARDOUS WEATHER...
HEAVY RAIN AND FLOODING COULD BE FURTHER ENHANCED IN WESTERN AND
NORTHERN OKLAHOMA WHEN A SLOW MOVING COLD FRONT ARRIVES ON FRIDAY.
THE FRONT...AND ASSOCIATED HEAVY RAIN IS FORECAST TO INCH TOWARD
CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS LATE
SATURDAY. THE FRONT WILL COMBINE WITH THE REMNANTS OF HURRICANE IKE
TO KEEP FLOODING RAINS IN THE FORECAST THROUGH SUNDAY. IF YOU LIVE
IN OR NEAR AN AREA THAT IS PRONE TO FLOODING...YOU ARE ENCOURAGED TO
STAY ABREAST OF THE LATEST FORECASTS AND BE PREPARED TO TAKE
NECESSARY STEPS TO MINIMIZE FLOODING IMPACTS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.
BURKEThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 9:45 PM CDT | Areal Flood Advisory | OUN | Beckham, Custer, Dewey, Ellis, Greer, Harmon and 6 more | 4 hr |
| Sep 12, 12:41 AM CDT | Flash Flood Warning | OUN | Alfalfa, Blaine, Dewey, Major, Woods | 4 hr |
| Sep 12, 1:51 AM CDT | Areal Flood Advisory | OUN | Custer | 114 min |
| Sep 12, 2:52 AM CDT | River Flood Warning | OUN | Dewey, Major, Woodward | 60 hr |
| Sep 12, 3:38 AM CDT | Flash Flood Warning | OUN | Alfalfa, Garfield, Grant | 3 hr |
| Sep 12, 4:31 AM CDT | Flash Flood Warning | OUN | Major | 3 hr |
| Sep 12, 6:26 AM CDT | Flash Flood Warning | OUN | Alfalfa, Dewey, Major, Woods, Woodward | 3 hr |
| Sep 12, 6:40 AM CDT | Flash Flood Warning | OUN | Grant | 3 hr |
| Sep 12, 9:26 AM CDT | Areal Flood Warning | OUN | Alfalfa, Blaine, Dewey, Garfield, Grant, Major and 2 more | 6 hr |
| Sep 12, 9:59 AM CDT | River Flood Warning | OUN | Major, Woods, Woodward | 23 hr |
| Sep 12, 10:16 AM CDT | River Flood Warning | OUN | Blaine, Kingfisher, Major | 41 hr |
| Sep 12, 11:12 AM CDT | River Flood Warning | OUN | Grant, Kay, Noble | 5 days |
| Sep 12, 11:12 AM CDT | River Flood Warning | OUN | Grant, Kay | 67 hr |
| Sep 12, 2:21 PM CDT | Areal Flood Warning | OUN | Alfalfa, Blaine, Custer, Dewey, Ellis, Garfield and 7 more | 8 hr |
| Sep 12, 2:39 PM CDT | River Flood Warning | OUN | Kingfisher, Logan | 60 hr |
| Sep 12, 3:51 PM CDT | Wind Advisory | OUN | Atoka, Bryan, Coal, Hughes, Johnston, Marshall and 1 more | 30 hr |
| Sep 12, 5:23 PM CDT | Areal Flood Advisory | OUN | Custer, Washita | 112 min |
| Sep 12, 6:01 PM CDT | Areal Flood Advisory | OUN | Blaine, Caddo, Canadian, Custer, Washita | 3 hr |
| Sep 12, 6:14 PM CDT | Areal Flood Advisory | OUN | Greer, Jackson, Kiowa, Washita | 3 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.